Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Diabetes

FDA issues amputation warning for diabetes drug canagliflozin

Leg amputee being bandaged up

Source: Shutterstock.com

The US Food and Drug Administration is calling for a boxed warning to be added to canagliflozin’s label after trials showed that it was associated with risk of leg or foot amputations.

The drug regulator in the United States has issued a warning on diabetes drug canagliflozin after two large clinical trials found that it was associated with an increased risk of leg and foot amputations.

The US Food and Drug Administration (FDA) is calling for a prominent boxed warning to be added to the drug’s label.

The move follows recommendations by the European Medicines Agency (EMA) in February 2017 about a potential increased risk of lower limb amputation — mostly affecting the toes — in people taking SGLT2 inhibitors, including canagliflozin, dapagliflozin and empagliflozin.

The EMA, which evaluates medicinal products for use in Europe, warned patients taking these medicines to check their feet regularly and follow medical advice on preventive foot care.

Both warnings are based on the CANVAS and CANVAS-R trials, which found twice the frequency of foot and leg amputations were twice as frequent in patients with type 2 diabetes compared with placebo.

The FDA says that trial results have revealed that amputations of the toe and middle of the foot were most common, but amputations involving the leg, below and above the knee, also occurred. Some patients had more than one amputation, some involving both limbs.

A spokesperson for the FDA says: “Patients taking canagliflozin should notify their healthcare professionals right away if they develop new pain or tenderness, sores or ulcers, or infections in their legs or feet.”

Patients were advised not to stop taking their diabetes medicine without first talking to their healthcare professional.

The regulator also advised prescribers to take into account other factors that may increase a patients’ risk of amputation, such as diabetic foot ulcers or peripheral vascular disease before starting canagliflozin.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2017.20202813

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Leg amputee being bandaged up

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.